Alert archive / Oklahoma / Tornado Warnings in 2003
Tornado Warning 81, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 16, 2003, 1:17 PM CDT for Kingfisher County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 1:17 PM CDT (18:17 UTC)
- Expired
- May 16, 2003, 1:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kingfisher County, OK
The radar
The Norman radar (KTLX), 82 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 12:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 6.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 161817 TOROKC OKC073-161845- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 115 PM CDT FRI MAY 16 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... KINGFISHER COUNTY IN CENTRAL OKLAHOMA * UNTIL 145 PM CDT * AT 110 PM CDT...A SPOTTER REPORTED A TORNADO 3 MILES NORTH OF OKARCHE. THIS TORNADO HAS DISSIPATED BUT THIS STORM WILL BE CAPABLE OF PRODUCING ADDITIONAL TORNADOES. OTHER STRENGTHENING STORMS ARE DEVELOPING IN SOUTHEAST KINGFIHSER COUNTY. THE STORMS ARE NEARLY STATIONARY. * LOCATIONS IN THE WARNING INCLUDE CASHION... KINGFISHER AND OKARCHE TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3588 9808 3573 9809 3573 9767 3600 9770 $$ ...SPEG.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 16, 2:50 AM CDT, 10 hours 27 minutes earlier.
Area forecast discussion, May 16, 2:50 AM CDT, 10 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 250 AM CDT FRI MAY 16 2003 CURRENT AREA OF STORMS WILL LIKELY EXIT MOST OF THE AREA THIS MORNING...BUT THE DRYLINE WILL REMAIN WEST TODAY. THE MAIN FEATURE IN THE NEAR TERM WILL BE THE STACKED LOW THAT SHOULD TRAVERSE OK TODAY WEST TO EAST AND SIT IN THE CENTRAL OK AREA BY EVENING. STORMS ARE EXPECTED AGAIN THIS AFTERNOON UNDER THE COOL POOL AND THERE WILL BE MESOSCALE BOUNDARIES AS WELL AS THE FRONT ASSOCIATED WITH THE LOW. AS THIS CIRCULAR SYSTEM SLOWLY PULLS TO THE EAST TONIGHT AND SATURDAY...POPS WILL GRADUALLY DECREASE WEST TO EAST ACROSS OK AND NORTH TX. LOW CLOUDS WILL LINGER...ESPECIALLY IN THE NORTH INTO SATURDAY AFTERNOON. BY SUNDAY WE SHOULD BE UNDER THE INFLUENCE OF AN UPPER RIDGE ON THE SOUTHEAST SIDE OF STRONG SOUTHWEST FLOW. THE FORECAST REMAINS RAIN FREE UNTIL MONDAY AFTERNOON. BOUNDARY LAYER MOISTURE SHOULD REMAIN IN PLACE BEHIND TODAYS SYSTEM OVER OUR AREA...SO A WEAK WAVE TRAVELING ON THE WEST SIDE OF THE UPPER RIDGE MAY PROVIDE SUFFICIENT CAUSE FOR SHOWERS/STORMS LATE MONDAY AND MONDAY NIGHT. THIS WILL BE FOLLOWED BY A FRONT ON TUESDAY OR TUESDAY NIGHT. WEATHER LATER IN THE EXTENDED PERIOD REMAINS AS PREVIOUSLY FORECAST WITH A CHANCE FOR RAIN LATE IN THE WEEK. FCSTID = 9 OKC 75 60 74 56 / 70 30 0 0 HBR 75 57 74 55 / 40 10 0 0 SPS 80 61 75 55 / 40 0 0 0 GAG 64 52 72 53 / 70 30 0 0 PNC 71 57 74 55 / 80 50 20 0 DUA 85 69 78 59 / 70 30 20 0 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 16, 12:00 PM CDT, 1 hour 17 minutes before
OKZ004>048-050>052-TXZ083>090-171200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 16 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PARTS OF SOUTHEAST OKLAHOMA. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT ACROSS
PORTIONS OF NORTHERN...WESTERN AND CENTRAL OKLAHOMA.
LOCATION...
THE MODERATE RISK IS GENERALLY EAST OF A LINE FROM SEMINOLE...TO
MADILL OKLAHOMA. THE SLIGHT RISK AREA IS WEST OF THE MODERATE RISK
AND EAST OF A LINE FROM MANCHESTER TO CLINTON TO WAURIKA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM EARLY
AFTERNOON THROUGH THE EVENING HOURS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR WEATHER FORECASTS AND
STATEMENTS AND PLAN FOR SEVERE WEATHER OPERATIONS FROM EARLY THIS
AFTERNOON THROUGH THE EVENING HOURS.
DISCUSSION...
A STRONG UPPER LEVEL LOW OVER WEST CENTRAL OKLAHOMA EARLY THIS
AFTERNOON CONTINUES TO MOVE EAST ACROSS THE AREA. AT THE SURFACE...
LOW PRESSURE WAS CENTERED OVER CADDO COUNTY OKLAHOMA WITH A WARM
FRONT STRETCHING FROM THE LOW PRESSURE AREA TO NEAR ADA AND ATOKA.
A DRYLINE EXTENDED NORTH TO SOUTH NEAR INTERSTATE 35 FROM NEAR
PURCELL TO MARIETTA. A COLD FRONT WAS ALSO MOVING SOUTHEAST ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.
THE LOW PRESSURE AREA AND OTHER SURFACE BOUNDARIES WILL MOVE EAST
ACROSS THE AREA DURING THE DAY. TO THE SOUTH OF THE WARM FRONT AND
EAST OF THE DRYLINE... VERY MOIST AND UNSTABLE AIR IS IN PLACE OVER
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE DRYLINE ACROSS SOUTHEAST OKLAHOMA THIS AFTERNOON
AND THE INSTABILITY AND WIND SHEAR WILL SUPPORT SUPERCELL
THUNDERSTORMS IN THIS AREA. THE PRIMARY THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS ALTHOUGH TORNADOES ARE POSSIBLE.
FARTHER NORTH AND WEST... CONDITIONS AT LOW LEVELS ARE COOLER AND
DRIER... BUT COLD TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE
NEAR THE UPPER LEVEL STORM SYSTEM ARE STILL CREATING AN UNSTABLE
ATMOSPHERE AND RISK OF SEVERE WEATHER WILL CONTINUE THROUGH THE
AFTERNOON AND INTO THE EVENING. THE PRIMARY THREAT WILL BE LARGE
HAIL... BUT AGAIN THE WIND SHEAR AT LOW LEVELS WILL SUPPORT
SUPERCELL THUNDERSTORMS WITH A RISK OF ISOLATED TORNADOES.
BY LATE THIS EVENING THE SEVERE THUNDERSTORM POTENTIAL IS EXPECTED
TO MOVE EAST OF THE AREA AS THE UPPER LOW MOVES EAST.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...95 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE MONDAY AND AGAIN ON THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
...SPEG.In the hours before
Local storm report, May 16, 9:52 AM CDT, 3 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
952 AM CDT FRI MAY 16 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 AM 3 N SHAWNEE OK 62 MPH WIND GUST
05/16/03 POTTAWATOMIE REPORTED BY OKLAHOMA
MESONET
0112 AM 1 W DAVIDSON OK WIND DAMAGE
05/16/03 TILLMAN POWER POLES DOWN. REPORTED
BY EMSpecial weather statement, May 16, 11:45 AM CDT, 1 hour 32 minutes before
OKZ024-025-161700- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1145 AM CDT FRI MAY 16 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN CANADIAN AND NORTHERN OKLAHOMA COUNTIES. A SMALL CLUSTER OF STRONG THUNDERSTORM WERE LOCATED OVER NORTHERN CANADIAN AND NORTHERN OKLAHOMA COUNTIES AND WERE MOVING NORTHWEST AROUND 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL ALONG WITH GUSTY WINDS. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. BT
Local storm report, May 16, 12:58 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1258 PM CDT FRI MAY 16 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM WESTOVER TX 60 MPH WIND GUST
05/16/03 BAYLOR REPORTED BY SPOTTER,
ESTIMATED WIND SPEED
JPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:45 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 45 min |
| May 15, 10:09 PM CDT | Tornado Warning | OUN | Beckham, Roger Mills | 51 min |
| May 15, 11:00 PM CDT | Tornado Warning | OUN | Roger Mills | 60 min |
| May 15, 11:10 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 50 min |
| May 15, 11:23 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 67 min |
| May 15, 11:37 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 38 min |
| May 15, 11:38 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 52 min |
| May 15, 11:54 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Roger Mills, Washita | 81 min |
| May 16, 12:05 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 25 min |
| May 16, 12:28 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods, Woodward | 47 min |
| May 16, 12:29 AM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon, Jackson | 31 min |
| May 16, 12:44 AM CDT | Severe Thunderstorm Warning | OUN | Blaine | 31 min |
| May 16, 1:01 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa | 44 min |
| May 16, 1:05 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 40 min |
| May 16, 1:12 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Garfield, Grant, Kingfisher, Major | 48 min |
| May 16, 1:14 AM CDT | Severe Thunderstorm Warning | OUN | Washita | 31 min |
| May 16, 1:22 AM CDT | Severe Thunderstorm Warning | OUN | Stephens | 38 min |
| May 16, 1:22 AM CDT | Tornado Warning | OUN | Major | 23 min |
| May 16, 1:45 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Washita | 45 min |
| May 16, 2:01 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Kingfisher, Logan, Noble and 1 more | 59 min |
| May 16, 2:14 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 46 min |
| May 16, 2:16 AM CDT | Severe Thunderstorm Warning | OUN | Stephens | 44 min |
| May 16, 2:30 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Love, Murray | 60 min |
| May 16, 2:58 AM CDT | Severe Thunderstorm Warning | OUN | Kay, Lincoln, Noble, Payne | 47 min |
| May 16, 3:12 AM CDT | Severe Thunderstorm Warning | OUN | Johnston, Pontotoc | 63 min |
| May 16, 3:19 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 56 min |
| May 16, 3:29 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 46 min |
| May 16, 3:39 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes | 51 min |
| May 16, 3:45 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 45 min |
| May 16, 3:49 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Love | 41 min |
| May 16, 3:58 AM CDT | Tornado Warning | OUN | Lincoln | 32 min |
| May 16, 4:26 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 34 min |
| May 16, 4:41 AM CDT | Severe Thunderstorm Warning | OUN | Johnston, Pontotoc | 49 min |
| May 16, 4:46 AM CDT | Severe Thunderstorm Warning | OUN | Love | 29 min |
| May 16, 4:50 AM CDT | Severe Thunderstorm Warning | OUN | Marshall | 25 min |
| May 16, 5:06 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 54 min |
| May 16, 5:13 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 62 min |
| May 16, 5:17 AM CDT | Severe Thunderstorm Warning | OUN | Marshall | 28 min |
| May 16, 6:14 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 46 min |
| May 16, 12:26 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 49 min |
| May 16, 12:34 PM CDT | Tornado Warning | OUN | Logan, Oklahoma | 26 min |
| May 16, 12:41 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 49 min |
| May 16, 1:00 PM CDT | Tornado Warning | OUN | Logan | 45 min |
| May 16, 1:10 PM CDT | Tornado Warning | OUN | Lincoln | 65 min |
| May 16, 1:13 PM CDT | Tornado Warning | OUN | Hughes | 32 min |
| May 16, 1:22 PM CDT | Tornado Warning | OUN | Payne | 53 min |
| May 16, 1:46 PM CDT | Tornado Warning | OUN | Kingfisher, Logan | 44 min |
| May 16, 2:00 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 30 min |
| May 16, 2:11 PM CDT | Tornado Warning | OUN | Lincoln, Payne | 64 min |
| May 16, 2:30 PM CDT | Tornado Warning | OUN | Logan | 45 min |
| May 16, 2:33 PM CDT | Flash Flood Warning | OUN | Kingfisher, Logan | 117 min |
Nearby
Tornado Warnings in Oklahoma, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.